Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 402, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2008, 3:47 PM CDT for Coosa County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 3:47 PM CDT (20:47 UTC)
- Expired
- Jul 22, 2008, 4:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Coosa County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1950 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 222047 SVRBMX ALC037-222115- /O.NEW.KBMX.SV.W.0402.080722T2047Z-080722T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 347 PM CDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...WEOGUFKA...STEWARTVILLE...ROCKFORD... KELLYTON...GOODWATER... * UNTIL 415 PM CDT * AT 342 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HANOVER AND STEWARTVILLE...AND MOVING SLOWLY EAST. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF CREWSVILLE BY 355 PM CDT... HATCHET...BRADFORD...GOODWATER AND PARKDALE BY 415 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3311 8601 3285 8603 3288 8635 3310 8633 TIME...MOT...LOC 2047Z 261DEG 6KT 3303 8617 $$ 61
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:42 PM CDT, 5 minutes earlier.
Area forecast discussion, Jul 22, 3:42 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 342 PM CDT TUE JUL 22 2008 .DISCUSSION... ONGOING CONVECTION HAS AFFECTED NEARLY HALF OF THE CWA AND IS EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT HOURS. THE CURRENT STORMS ARE BEING FUELED/ENHANCED BY INTENSE AFTERNOON HEATING. ALTHOUGH DEWPOINTS HAVE MIXED OUT A BIT NOW...INSTABILITY REMAINS HIGH WITH LAPS LIFTED INDICES AT OR BELOW -4 ACROSS MOST OF THE AREA AND WIDESPREAD CAPE IN EXCESS OF 3000. AFTER SUNSET...THE INTENSITY OF THUNDERSTORMS SHOULD DIMINISH A BIT...BUT SEVERE STORMS WILL REMAIN POSSIBLE THANKS TO SOME 20 TO 30 KNOT WINDS BETWEEN 700 AND 800 MB. INTERACTION WITH THE NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA MAY ALSO HELP TO FOCUS LIFT...HELPING TO OFFSET THE LOSS OF DAYTIME HEATING. IF THAT WERE NOT ENOUGH TO WORK ABOUT...AN MCS...CURRENTLY MOVING INTO NORTHERN ARKANSAS...MAY THREATEN TO MOVE INTO NORTHWESTERN ALABAMA AFTER MIDNIGHT. TOMORROW WILL BE A REPEAT OF TODAY AS A ILL DEFINED SURFACE BOUNDARY CONTINUES TO SINK SLOWLY INTO CENTRAL ALABAMA. THUNDERSTORMS MAY HAVE A HARDER TIME GETTING STARTED TOMORROW DUE TO INCREASED CLOUD COVER...BUT ANY BREAKS IN THE CLOUDS WILL SET UP THERMALLY INDUCED BOUNDARIES HELPING TO INITIATE THUNDERSTORMS. THE GOOD NEWS...TEMPERATURES WILL NOT BE AS INTENSE. HIGHS SHOULD TOP OUT IN THE LOWER 90S TOMORROW. FOR THE REMAINDER OF THE WORK WEEK...THUNDERSTORMS WILL REMAIN POSSIBLE...BUT AS THE SURFACE BOUNDARY DISSIPATES AND UPPER LEVEL ENERGY SHIFTS OUT OF THE AREA...THE THREAT FOR STRONG OR SEVERE WEATHER WILL DECREASE. LOOK FOR HIGH TEMPERATURES IN THE LOW TO MIDDLE 90S. HEIGHTS ACTUALLY RISE A BIT BY FRIDAY WITH GUIDANCE TEMPERATURES REMAINING PRETTY STEADY. WITH THAT IN MIND...ELECTED TO SIDE WITH THE WARMER END OF GUIDANCE. NORTHWESTERLY FLOW OVER THE WEEKEND INTO EARLY NEXT WEEK WILL KEEP CENTRAL ALABAMA IN A ABNORMALLY WET PATTERN FOR LATE JULY. TEMPERATURES WILL BE CLOSE TO NORMAL. && .AVIATION...18Z TAF DISCUSSION. HAZE IS SLIGHTLY REDUCING VISIBILITIES AT MOST TAF SITES EARLY THIS AFTERNOON...WITH THE EXCEPTION OF MGM AND TOI. THE BIGGEST IMPACT ON AVIATION WILL COME LATER THIS AFTERNOON...WITH MOSTLY ISOLATED CONVECTION AFFECTING THE SOUTHERN TAF SITES AND MORE ORGANIZED CONVECTION ACROSS THE NORTH. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN OUTFLOW BOUNDARY AND BECOME LINEAR...WITH THE MAIN LINE MOVING FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON AND EVENING...AND EXITING THE AREA BY MIDNIGHT. EXPECT FOG TO REDUCE VISIBILITIES AT MGM AND TOI FOR A FEW HOURS AGAIN EARLY TOMORROW MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 91 66 91 65 / 50 60 50 20 10 ANNISTON 71 93 68 92 68 / 50 60 50 20 10 BIRMINGHAM 73 92 69 90 69 / 40 60 50 20 10 TUSCALOOSA 72 93 70 93 70 / 30 60 40 20 10 CALERA 72 93 69 92 68 / 30 60 50 20 10 AUBURN 73 90 69 89 68 / 30 50 50 20 10 MONTGOMERY 73 94 70 93 69 / 30 50 40 20 10 TROY 72 92 69 91 66 / 20 50 40 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Jul 22, 9:57 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 957 AM CDT TUE JUL 22 2008 ALZ011>015-017>050-231200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 957 AM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM 1 PM UNTIL 10 PM. THE BEST CHANCE FOR ORGANIZED SEVERE STORMS WILL BE NORTH OF I-20...BUT ISOLATED SEVERE STORMS ARE POSSIBLE AREA WIDE. THE MAIN THREAT WILL BE GUSTY WINDS UP TO 60 MPH...BUT THE STORMS WILL ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THERE IS ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF CENTRAL ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND WEDNESDAY.
In the hours before
Local storm report, Jul 22, 2:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL VINCENT 33.39N 86.41W
07/22/2008 E0.75 INCH SHELBY AL TRAINED SPOTTER
REPORTED IN NORTHWEST SIDE OF TOWN.
&&Local storm report, Jul 22, 2:56 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG 2 S BLEECKER 32.55N 85.16W
07/22/2008 LEE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN
&&Local storm report, Jul 22, 2:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 2 NNE BLEECKER 32.61N 85.15W
07/22/2008 E0.50 INCH LEE AL EMERGENCY MNGR
NEAR THE INTERSECTION OF COUNTY ROAD 379 AND COUNTY ROAD
250.
0205 PM HAIL 2 SSW STROUD 33.03N 85.34W
07/22/2008 E0.75 INCH CHAMBERS AL EMERGENCY MNGR
REPORTED AT FIVE POINTS.
0212 PM TSTM WND DMG 2 S BLEECKER 32.55N 85.16W
07/22/2008 LEE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN
0243 PM HAIL VINCENT 33.39N 86.41W
07/22/2008 E0.75 INCH SHELBY AL TRAINED SPOTTER
REPORTED IN NORTHWEST SIDE OF TOWN.
&&Local storm report, Jul 22, 3:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG ATTALLA 34.02N 86.09W
07/22/2008 ETOWAH AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0300 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
07/22/2008 ETOWAH AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&Local storm report, Jul 22, 3:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 5 E BIRMINGHAM 33.53N 86.71W
07/22/2008 E0.75 INCH JEFFERSON AL PUBLIC
REPORTED IN IRONDALE.
0309 PM HAIL VERNON 33.76N 88.11W
07/22/2008 E0.25 INCH LAMAR AL EMERGENCY MNGR
REPORTED IN THE CITY.
&&
GOLDENLocal storm report, Jul 22, 3:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG ROANOKE 33.15N 85.37W
07/22/2008 RANDOLPH AL EMERGENCY MNGR
TREES AND POWERLINES DOWN IN ROANOKE AND ALONG HWY 22
BETWEEN ROANOKE AND ROCK MILLS.
0155 PM TSTM WND DMG 1 W ROANOKE 33.14N 85.38W
07/22/2008 RANDOLPH AL EMERGENCY MNGR
*** 1 INJ *** TOP OF PINE TREE FELL ON MOBILE HOME AND
INJURED 1 PERSON WHO WAS TRANSPORTED TO THE HOSPITAL.
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:46 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 29 min |
| Jul 22, 1:03 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 27 min |
| Jul 22, 1:17 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 28 min |
| Jul 22, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Jul 22, 1:46 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 29 min |
| Jul 22, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 37 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 50 min |
| Jul 22, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 27 min |
| Jul 22, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 34 min |
| Jul 22, 2:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 33 min |
| Jul 22, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Jul 22, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 37 min |
| Jul 22, 2:25 PM CDT | Flash Flood Warning | BMX | Lee | 95 min |
| Jul 22, 2:34 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 26 min |
| Jul 22, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 15 min |
| Jul 22, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 27 min |
| Jul 22, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 34 min |
| Jul 22, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Jul 22, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 37 min |
| Jul 22, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 16 min |
| Jul 22, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 31 min |
| Jul 22, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| Jul 22, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 28 min |
| Jul 22, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| Jul 22, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Talladega | 29 min |
| Jul 22, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 25 min |
| Jul 22, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 24 min |
| Jul 22, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 37 min |
| Jul 22, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.